Alert archive / New Jersey / Areal Flood Advisories in 2012

Areal Flood Advisory 155, NWS Philadelphia/Mount Holly

August 23, 2012Gloucester County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 23, 2012, 6:26 PM EDT for Gloucester County, New Jersey. It was in force for 61 min.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 6:26 PM EDT (22:26 UTC)
Expired
Aug 23, 2012, 7:27 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Gloucester County, NJ

The radar

The Philadelphia radar (KDIX), 67 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WGUS81 KPHI 232226
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 PM EDT THU AUG 23 2012

NJC015-240030-
/O.NEW.KPHI.FA.Y.0155.120823T2226Z-120824T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLOUCESTER NJ-
626 PM EDT THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLOOD ADVISORY FOR...
  CENTRAL GLOUCESTER COUNTY IN SOUTHERN NEW JERSEY...

* UNTIL 830 PM EDT

* AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SLOW MOVING THUNDERSHOWER OVER THE CENTRAL PART OF THE COUNTY.     
  DOPPLER RADAR ESTIMATES INDICATE THAT UP TO 1.5 INCHES OF RAIN HAS 
  OCCURRED IN AROUND THE PITMAN AREA. THIS AMOUNT OF RAIN WILL PRODUCE
  SOME FLOODING ON ROADWAYS IN AREAS OF POOR DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

A FLOOD ADVISORY MEANS PONDING OF WATER IN URBAN OR OTHER AREAS IS 
OCCURRING OR IS IMMINENT.

&&

LAT...LON 3978 7524 3977 7505 3968 7498 3965 7518

$$

GORSE
1 follow-up statement
378 
WGUS81 KPHI 232327
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT THU AUG 23 2012

NJC015-232336-
/O.CAN.KPHI.FA.Y.0155.000000T0000Z-120824T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLOUCESTER NJ-
727 PM EDT THU AUG 23 2012

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR CENTRAL GLOUCESTER
COUNTY...

THE EARLIER SLOW MOVING STORM THAT PRODUCED LOCALLY HEAVY RAIN HAS 
DISSIPATED. THEREFORE, THE FLOOD ADVISORY HAS BEEN CANCELLED.


LAT...LON 3978 7524 3977 7505 3968 7498 3965 7518

$$

GORSE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 23, 3:41 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 3:41 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT THU AUG 23 2012

.SYNOPSIS...
HIGH PRESSURE SHOULD REMAIN IN CONTROL OF OUR REGION THROUGH EARLY
NEXT WEEK, HOWEVER, A COASTAL LOW PRESSURE LOOKS TO FORM ON FRIDAY
AND MOVE INLAND ON SATURDAY ACROSS OUR REGION. THE LOW WILL PULL OUT
TO SEA BY MONDAY BEFORE A COLD FRONT SWINGS THROUGH BY TUESDAY. THIS
FRONT MAY BEGIN TO INTERACT WITH THE REMNANTS OF TROPICAL STORM
ISSAC BY MID-WEEK WHILE HIGH PRESSURE TRIES TO BUILD BACK IN ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
BOTH THE GFS AND WRF-NMMB INITIALIZATION WAS PRETTY GOOD AND EVEN
OFF THE 12Z SOUNDINGS AND BOTH MODELS WERE GIVEN EQUAL WEIGHTING.

A COUPLE OF SHOWERS HAVE FORMED ALONG THE BAY AND SEA BREEZE
CONVERGENCE IN CUMBERLAND COUNTY. THIS APPEARS TO BE THE HOT SPOT
(OR SOFT SPOT IN THE CAPPING) IN OUR CWA. THE CU FIELD ELSEWHERE
WHERE A COUPLE OF OTHER ISOLATED SHOWERS FORMED HAVE SINCE WEAKENED.

A STATUS QUO IS FORECAST FOR TONIGHT AS WE ARE EXPECTING THE CU TO
DISSIPATE AND SOME CIRRUS ASSOCIATED WITH OUR SEMI PERMANENT 250MB
JET TO CONTINUE THRU THE NIGHT. WE ARE EXPECTING SOME PATCHY FOG TO
FORM TOWARD MORNING. BUT CONFIDENCE ON THIS REMAINS AVERAGE AS IT
WILL DEPEND SOMEWHAT ON THE THICKNESS OF THE CIRRUS. WE HAD LESS FOG
THIS PAST MORNING THAN WE ANTICIPATED. CONTINUING WITH AN AIR MASS
MODIFICATION, WE BUMPED UP MIN TEMPS SLIGHTLY FROM LAST NIGHT'S
VALUE, MAYBE A DEGREE OR TWO IN MOST AREAS. IT APPEARS TO BE A STAT
GUIDANCE BLEND FOE MOST AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
ANOTHER WARM LATE SUMMER DAY IN STORE FOR FRIDAY. WE ARE NOT SEEING
AS MUCH CAPPING AS TODAY, BUT OVERALL AVAILABLE MOISTURE APPEARS
LIMITED. MOST SFC BASED CAPES ARE LESS THAN 500J WHICH WOULD INFER
ISOLATED CONVECTION AT BEST. HI RES MESOSCALE MODELING IS SUGGESTION
NO PCPN AT ALL. VIEWING THE FORECAST SOUNDINGS WE BELIEVE OVERALL
THIS WOULD BE CORRECT AS AN AVERAGE FOR OUR CWA, BUT THERE BE AN
ISOLATED TSRA IN THE WESTERN PART OF OUR CWA WHERE INSTABILITY IS
FORECAST TO BE GREATEST. COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE
WITH THIS PACKAGE. A SEA BREEZE FRONT SHOULD FORM AGAIN ON FRIDAY,
BUT RIGHT NOW THE GREATEST FCST INSTABILITY IS NOT NEAR THIS
EXPECTED BOUNDARY. WE WILL REMAIN IN THE ENTRANCE REGION OF THE
250MB JET, SO SOME MORE CIRRUS ON TOP OF THE WDLY SCATTERED CU ARE
POSSIBLE.

FORECAST 1000-850MB THICKNESSES AND SOUNDINGS ARE SUGGESTING ABOUT A
1-2F BUMP UP IN MAX TEMPS FROM TODAY AND MORE UNIFORMITY THAN
AVERAGE ACROSS OUR CWA (EXCEPT FOR THE IMMEDIATE COAST AND FAR
NORTHWEST). WE ARE CLOSER OVERALL TO NAM MOS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
WHAT WAS ONCE THOUGHT TO BE A DRY WEEKEND NOW LOOKS AS THOUGH
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THIS IS ALL THANKS
TO THE PREVIOUSLY DISCUSSED MID-LEVEL CUTOFF LOW FORMING NEAR AN OLD
BAROCLINIC ZONE OFFSHORE. PRIOR ASSESSMENTS OF THIS FEATURE KEPT IT
WELL OFFSHORE AND HAD LITTLE TO NO IMPACT ON OUR SENSIBLE WEATHER
OVER THE WEEKEND. NOW JUST ABOUT ALL THE MODELS, MAINLY THE NAM,
GFS, AND ECMWF, HAVE SHIFTED THIS FEATURE PRETTY FAR TO THE WEST SO
THAT IT ACTUALLY WILL BE PLACED ACROSS CENTRAL MARYLAND BY
SATURDAY EVENING. WITH THE PRESENCE OF THE MID-LEVEL FEATURE A
WEAK SURFACE INFLECTION DEVELOPS AND HUGS THE COAST. THIS WILL
PRODUCE A ROBUST EASTERLY FETCH SLINGING AMPLE LOW-LEVEL MOISTURE
ACROSS THE AREA. DUE TO THIS TEMPERATURES ON SATURDAY SHOULD BE
ABOUT 5 DEGREES BELOW NORMAL UNDER THE MOSTLY CLOUDY SKIES.

THE MID-LEVEL LOW, CAUGHT UP IN THE SPLIT UPPER LEVEL FLOW, TAKES
ITS TIME SHEARING OUT TO OUR EAST. LOOKS AS THOUGH THE VORT LOBE
WILL PULL OUT TOWARDS THE EAST BY LATE SUNDAY AS THE ZONAL FLOW
STRENGTHENS AHEAD OF THE NEXT SHORTWAVE PASSAGE. THIS ENERGY WILL
PUSH A COLD FRONT THROUGH BY TUESDAY AFTERNOON AND OFF TO OUR
SOUTHEAST BY WEDNESDAY. TEMPERATURES WILL BE A BIT WARMER, NEAR
NORMAL, SUNDAY THROUGH TUESDAY AND WITH CONTINUED MOISTURE ADVECTION
TAKING PLACE AND THE FRONT NEARING, CONVECTIVE ACTIVITY LOOKS VERY
POSSIBLE.

THE FRONT TO OUR SOUTHEAST AND ISSAC SOMEWHERE OVER THE GOM STATES,
BY WEDNESDAY, THE TWO FEATURES BEGIN TO INTERACT. STILL NOT ENTIRELY
SURE HOW THE SCENARIO WILL PLAY OUT AND BEING NEARLY A WEEK AWAY, NO
ONE DOES, BUT THE FRONT MAY BE OUR SAVING GRACE. IT COULD KEEP MOST,
IF NOT ALL OF THE TROPICAL MOISTURE TO OUR SOUTH AND EAST AND SPARE
THE REGION COMPLETELY, ESPECIALLY HEADING INTO LABOR DAY WEEKEND, OR
IT COULD TRACK ALONG THE BAROCLINIC ZONE AND INTO OUR NECK OF THE
WORDS BY LATE IN THE PERIOD. ALL THAT CAN REALLY BE SAID IS TO KEEP
AN EYE ON THE OFFICIAL NHC TRACK AND ALWAYS NOTE THE CONE OF
UNCERTAINTY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A VFR FORECAST FOR ALL TAF SITES THROUGH THIS EVENING EXCEPT KMIV.
SOME FAIR WX VFR CUMULUS CLOUDS ARE FORMING AND CIRRUS WILL PERSIST
ON TOP OF THEM THROUGH THE AFTERNOON. WE ARE NOT EXPECTING ANY CU
BASED CIG AT THE TAF SITES. ISOLATED SHOWERS HAVE DEVELOPED ON THE
DELAWARE BAY BREEZE. BUT OTHER THAN KMIV, NO OTHER SITE IS EXPECTED
TO BE AFFECTED.

THE BAY BREEZE FRONT HAS FORMED ALONG THE DELAWARE BAY WITH A SEA
BREEZE FRONT IN EASTERN CUMBERLAND...WESTERN ATLANTIC...SHAMONG TWP
IN BURLINGTON...NEAR TOMS RIVER AND APPROACHING FREEHOLD IN MONMOUTH
COUNTY. THIS FEATURE SHOULD MOVE WESTWARD AS THE DAY PROGRESSES AND
WHETHER A DISCERNIBLE FRONT OR NOT, SHOULD GET TO THE I95 CORRIDOR
AIRPORTS (LIKE YESTERDAY) LATER THIS AFTERNOON OR EARLY THIS
EVENING. WINDS WILL BE LIGHT GENERALLY LESS THAN 10 KTS. AT KABE AND
KRDG LIGHT SOUTH WINDS ARE FORECAST INTO EARLY THIS EVENING.

OVERNIGHT LIGHT AND VARIABLE (IF NOT CALM) WINDS ARE FORECAST ALONG
WITH MORE CIRRUS. WE USED THIS MORNING AS A GUIDE TO CARRY SOME
LIGHT MVFR CONDITIONS DUE TO FOG AT THE MORE RURAL TERMINALS TOWARD
MORNING. WE SUSPECT SOME IFR CONDITIONS SHOULD OCCUR AGAIN AT
SMALLER AND MORE RURAL AIRPORTS.

ANY FOG SHOULD BURN OFF QUICKLY WITH VFR CONDITIONS FORECAST TO
RETURN (WHERE FOG IS PRESENT) BY 13Z, SIMILAR TO THE PAST TWO
MORNINGS. MORE CIRRUS IS FORECAST WITH OTHERWISE VFR CONDITIONS
CONTINUING. WINDS FRIDAY MORNING ARE FORECAST TO START FROM THE
NORTHNORTHEAST AND SHOULD SLOWLY VEER TO THE EAST AND SOUTHEAST AS
THE DAY PROGRESSES. SPEEDS SHOULD REMAIN BELOW 10 KNOTS.

OUTLOOK...
FRI NIGHT - TUESDAY...VFR CONDITIONS EXPECTED THROUGH THE PERIOD
WITH AN EAST TO SOUTHEAST WIND BY SATURDAY. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

&&

.MARINE...
HIGH PRESSURE OVER THE EASTERN SEABOARD WILL KEEP BOTH SEAS AND
WINDS BELOW SCA CONDITIONS THROUGH FRIDAY. THE UP THE DELAWARE BAY
BREEZE THIS AFTERNOON SO FAR HAS AVERAGED 10 KTS. WE MAY BE A BIT TOO
ROBUST WITH SPEEDS THE REST OF THIS AFTERNOON AND EARLY THIS EVENING.

OVERALL THROUGH FRIDAY, WHILE THE ONSHORE FLOW AND SEAS SHOULD START
INCREASING, WE ARE NOT EXPECTING TO BE CLOSE TO SCA CONDITIONS BY
THE END OF THE DAY ON FRIDAY.

OUTLOOK...
SUB-ADVISORY CONDITIONS TO START THE OUTLOOK PERIOD WITH HIGH
PRESSURE IN CONTROL OF OUR WEATHER THROUGH EARLY SATURDAY. A WEAK
LOW PRESSURE TRIES TO DEVELOP LATER ON SATURDAY TO THE SOUTH OF OUR
WATERS AND THE PRESSURE GRADIENT TIGHTENS A BIT. EAST TO NORTHEAST
WINDS WILL INCREASE UPWARDS OF 15 TO 20 KNOTS AND GUST OVER 25 KNOTS
SO A SMALL CRAFT SITUATION LOOKS VERY POSSIBLE. LONG
EAST-SOUTHEASTERLY FETCH WILL ALSO ALLOW SEAS TO BEGIN TO BUILD
LATER ON SATURDAY AND COULD EXCEED 5 FEET BY LATE SATURDAY NIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON FROM SATURDAY
ONWARD WITH A HIGHER CHANCE BY TUESDAY AS A COLD FRONT MOVES THROUGH.

&&

.RIP CURRENTS...
DUE TO AN ONSHORE FLOW...THE MODERATE RISK OF RIP CURRENTS CONTINUES
THROUGH THE REST OF TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...HEAVENER
AVIATION...GIGI/HEAVENER
MARINE...GIGI/HEAVENER
RIP CURRENTS...GIGI
Hazardous weather outlook, Aug 23, 3:42 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT THU AUG 23 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-241945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
342 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-241945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
342 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DURING FRIDAY AND SATURDAY, A MODERATE RISK OF RIP CURRENTS IS
POSSIBLE AS A VERY LONG PERIOD SOUTHEASTERLY SWELL REACHES THE
COASTS OF DELAWARE AND NEW JERSEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-241945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
342 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Areal Flood Advisories in New Jersey, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.